Vagal stimulation manoeuvres are currently used in clinical practice both for diagnostic and therapeutic purposes. Such manoeuvres are not, however, without risk. The Authors describe the case of a patient in whom, in the past, a Lown-Ganong-Levine syndrome had been diagnosed. During a vagal stimulation, performed because of a suspected paroxysmal supraventricular tachycardia crisis, a sudden increase of ventricular rate, up to 280 b/min, occurred. At the end of this paroxysm, the presence of an atrial flutter was ascertained. The high ventricular rate was thus attributed to an 1:1 A-V conduction which occurred because of the performed manoeuvres. The possibility of causing not only hypokinetic but also potentially dangerous hyperkinetic arrhythmias must be held in consideration; the vagal stimulation manoeuvres therefore should not be performed without the possibility of electrocardiographic monitoring.
|Translated title of the contribution||Possible pro-arrhythmic effects of vagal stimulation maneuvers|
|Number of pages||4|
|Publication status||Published - Sep 1989|
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine